Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 44, NWS Gaylord, MI

July 26, 2020Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 26, 2020, 6:55 PM EDT for Alpena County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2020, 6:55 PM EDT (22:55 UTC)
Expired
Jul 26, 2020, 7:22 PM EDT
In force
27 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WUUS53 KAPX 262255
SVRAPX
MIC007-270000-
/O.NEW.KAPX.SV.W.0044.200726T2255Z-200727T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
655 PM EDT Sun Jul 26 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northeastern Alpena County in northern Michigan...

* Until 800 PM EDT.

* At 654 PM EDT, a severe thunderstorm was located near Lachine,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Alpena, Cathro and Devils Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4500 8319 4499 8326 4502 8338 4499 8336
      4497 8337 4502 8370 4517 8370 4518 8328
      4510 8325 4508 8319
TIME...MOT...LOC 2254Z 272DEG 22KT 4508 8366 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

GILLEN
2 follow-up statements
928 
WWUS53 KAPX 262308
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
708 PM EDT Sun Jul 26 2020

MIC007-270000-
/O.CON.KAPX.SV.W.0044.000000T0000Z-200727T0000Z/
Alpena MI-
708 PM EDT Sun Jul 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN ALPENA COUNTY...

At 708 PM EDT, a severe thunderstorm was located over Alpena, moving
east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Alpena and Devils Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4499 8326 4502 8338 4499 8336 4497 8337
      4500 8357 4517 8356 4518 8328 4510 8325
      4508 8319 4500 8319
TIME...MOT...LOC 2308Z 272DEG 29KT 4506 8349 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

GILLEN
851 
WWUS53 KAPX 262322
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
722 PM EDT Sun Jul 26 2020

MIC007-262332-
/O.CAN.KAPX.SV.W.0044.000000T0000Z-200727T0000Z/
Alpena MI-
722 PM EDT Sun Jul 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALPENA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, locally heavy 
downpours are still possible with this thunderstorm.

LAT...LON 4499 8326 4502 8338 4499 8336 4497 8337
      4500 8357 4517 8356 4518 8328 4510 8325
      4508 8319 4500 8319
TIME...MOT...LOC 2320Z 272DEG 22KT 4506 8339 

$$

GILLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:41 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 26, 3:41 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
341 PM EDT Sun Jul 26 2020

.NEAR TERM...(Through Monday)
Issued at 341 PM EDT Sun Jul 26 2020

...Showers and thunderstorms into Monday morning...

High Impact Weather Potential: A few severe storms remain possible
through this evening.

Pattern Synopsis/Forecast: Low amplitude short-wave ridging
remains across the western Great Lakes this afternoon. Surface
cold front stretches from far western Lake Superior down through
western Wisconsin with a rich axis of monsoonal moisture ahead of
the boundary pointing into Northern Michigan. Some very
impressive dewpoints out there this afternoon by our standards,
running in the mid to upper 70s and heat indices pushing 100F in
a few spots.

19Z SPC mesoanalysis reveals between 1K and 2K MLCAPE across
Northern Lower Michigan and back across southern Wisconsin.
Somewhat of a pre-frontal trough/differential heating boundary
sits across E/SE Wisconsin as well as the SE part of this CWA
where several pockets of showers/storms have/are developing.
Despite the instability, storms are largely behaving themselves
owing to limited effective bulk shear values of 30 knots or less.
We do have some DCAPE out there, with some thunderstorm gust
potential, as noted by earlier OSC gust to 39 knots.

Active weather will continue over the next 18 hours or so. Very rich
moisture axis will continue to spread across the region through
tonight, while upstream boundary slowly makes it's way through the
region late tonight into Monday morning. Expect showers and
thunderstorms to continue developing from central Wisconsin into
Northern Lower Michigan over the next several hours before waning
heading into the overnight hours. Mid level flow and resulting
low-mid level shear does modestly increase over the next several
hours which may support some storm organization. In addition,
presence of some DCAPE particularly across the SE counties will
continue to support gusty winds and at least a low end threat for
severe storms particularly in the marine environment.

Cold front arrives late tonight bringing a diminishing shower
threat through Monday morning. Drier air/lowering dewpoints work
into the region through the day along with a gradual clearing
trend.

&&

.SHORT TERM...(Monday night through Wednesday)
Issued at 341 PM EDT Sun Jul 26 2020

High impact weather potential: Minimal, although a slight chance of
thunderstorms returns Tuesday afternoon across parts of the area.

Pattern synopsis/forecast: At the start of the period Monday
evening, closed upper-level low pressure across northern Ontario is
anticipated to make little eastward progress through the midweek
time frame before gradually becoming shunted east by the end of the
work week. As a result, broad troughing is expected locally with a
return to near-normal temperatures and less humidity. Perhaps an
occasional shower/storm chance as well, as shortwave energy rotates
around larger scale parent troughing, but little in the way of
widespread precipitation is anticipated.

Primary forecast concerns/challenges: Isolated-scattered
shower/storm chances Tuesday afternoon.

Cooler and less humid weather will dominate the forecast period as
aforementioned troughing sags into the region from the north. High
temperatures both Tuesday and Wednesday ranging from the mid-upper
70s across eastern upper and much of northwest lower to the low 80s
over northeast lower. Otherwise, partly sunny skies and occasionally
breezy northwest winds will be the rule.

There does remain a chance for a few showers and/or storm during the
day Tuesday, especially across the Tip of the Mitt into eastern
upper as deeper forcing/moisture rotate into the region from the
northwest. See no reason to deviate from the inherited forecast with
isolated-scattered precip chances as early as midday into the
afternoon hours. No severe weather is anticipated given truly paltry
instability; however, bulk shear values approaching 45 kts suggests
the chance for a couple stronger updrafts (if storms are able to
develop) can't entirely be ruled out.

&&

.LONG TERM...(Wednesday night through Sunday)
Issued at 341 PM EDT Sun Jul 26 2020

High impact weather potential: Minimal.

Troughing gradually begins its slow exit to the east as we head
through the remainder of the work week as heights begin to rise
locally heading into the upcoming weekend. Attendant incoming
sprawling surface high pressure should aid in bringing mainly
precipitation-free conditions, light winds, lots of sunshine and
moderating temperatures through the end of the time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 227 PM EDT Sun Jul 26 2020

A few rounds of showers and thunderstorms will impact Northern
Lower Michigan over the next 18 hours or so, courtesy of a very
warm and humid airmass across the region and approaching cold
front. CIGS have been slowly lowering to MVFR now over a good
portion of Northern Lower Michigan and will likely continue to
trend to MVFR through the afternoon, and perhaps IFR tonight.

Cold front moves through the region overnight into Monday with
drier air overspreading the region through the day. Some showers
will linger across Northern Lower Michigan Monday morning but
should end by afternoon.

&&

.MARINE...
Issued at 341 PM EDT Sun Jul 26 2020

Some gustiness out there this afternoon with gusts briefly
touching small craft advisory criteria in spots. Winds will
subside heading into tonight. W/NW flow becomes established on
Monday along with some gustiness as well. But once again,
winds/waves will likely remain largely below small craft advisory
criteria.

Otherwise, showers and thunderstorms will continue to move through
lakes Michigan and Huron through tonight and will produce locally
gusty winds and high waves. Additional special marine warnings are
likely through this evening.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...BA
SHORT TERM...MG
LONG TERM...MG
AVIATION...BA
MARINE...BA
Hazardous weather outlook, Jul 26, 3:59 PM EDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
359 PM EDT Sun Jul 26 2020

MIZ016>018-020>036-041-042-086>088-095>099-272000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
359 PM EDT Sun Jul 26 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Scattered thunderstorms will continue to impact mainly Northern
Lower Michigan through this evening. A few storms may become
severe, with damaging winds the primary threat. Locally heavy rain
is also expected.

Heat index readings of 95 to 100 degrees will continue over parts
of Northern Lower Michigan into the evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few thunderstorms with heavy rainfall remain possible across
parts of Northern Lower Michigan through Monday morning. Severe
storms are not expected.

A slight chance of thunderstorms returns Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-272000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
359 PM EDT Sun Jul 26 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Scattered thunderstorms will continue to impact mainly Lake
Michigan and Lake Huron through this evening. A few storms may
become severe, with damaging winds the primary threat. Locally
heavy rain is also expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few thunderstorms with heavy rainfall remain possible across
parts of Lake Huron through Monday morning. Severe storms are not
expected.

A slight chance of thunderstorms returns Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jul 26, 2:04 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
204 PM EDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     1 SW WURTSMITH AIRFIELD 44.45N 83.40W
07/26/2020  M45 MPH          IOSCO              MI   AWOS

            AWOS STATION KOSC OSCODA - WURTSMITH AFB.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:49 AM EDTSpecial Weather StatementAPXMackinac41 min
Jul 26, 7:22 AM EDTSpecial Weather StatementAPXChippewa38 min
Jul 26, 7:36 AM EDTSpecial Weather StatementAPXChippewa54 min
Jul 26, 8:21 AM EDTSpecial Weather StatementAPXChippewa, Mackinac54 min
Jul 26, 8:35 AM EDTFlash Flood WarningAPXChippewa2 hr
Jul 26, 8:54 AM EDTFlash Flood WarningAPXMackinac2 hr
Jul 26, 2:03 PM EDTSpecial Marine WarningAPX57 min
Jul 26, 2:10 PM EDTSpecial Marine WarningAPX95 min
Jul 26, 2:53 PM EDTSpecial Marine WarningAPX67 min
Jul 26, 4:24 PM EDTSpecial Marine WarningAPX66 min
Jul 26, 6:59 PM EDTSpecial Marine WarningAPX39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.